Colorado, 2011

Hail in Colorado, August 5, 2011

August 5, 2011 · NWS PUB · 1 event in 1 county or zone

A storm produced hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A storm produced hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 5, 2:05 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 5, 2:05 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
305 PM MDT FRI AUG 5 2011

.SHORT TERM...
(TONIGHT AND SATURDAY)

STORMS THIS AFTERNOON HAVE BEEN MOVING QUITE A BIT QUICKER THAN IN
PREVIOUS DAYS AND HAVE SO FAR NOT BEEN VERY STRONG.  WATER VAPOR
PICTURES SHOW A SHORTWAVE TROUGH PASSING THROUGH THE NORTHERN
ROCKIES...WITH THE SOUTHERN END OF THE TROUGH AXIS TRACKING
ACROSS NORTH CENTRAL COLORADO THIS AFTERNOON. THIS DISTURBANCE IS
ACTING AS A TRIGGER FOR CONVECTION THIS AFTERNOON...BUT IT IS ALSO
ACTING AS THE LEADING EDGE OF MUCH DRIER AIR SPREADING EAST ACROSS
THE FORECAST AREA. FEEL THAT THIS EVENING'S CONVECTION WILL NOT BE
AS WIDESPREAD...AS SLOW MOVING OR AS INTENSE AS IN PREVIOUS DAYS.
FOR THE MOST PART...COVERAGE SHOULD BE SCATTERED OVER THE
MOUNTAINS EXTENDING EASTWARD ALONG THE PALMER AND RATON
RIDGES...AND MAINLY JUST ISOLATED ELSEWHERE. PRIMARY CONCERNS
WOULD APPEAR TO BE LIGHTNING...GUSTY WINDS AND BRIEF HEAVY
RAIN...ALONG WITH THE POSSIBILITY OF SOME LOCAL SMALL HAIL IN THE
MORE INTENSE CELLS. WOULD THINK THAT CONVECTION SHOULD DIE OFF
PRETTY QUICKLY WITH THE SETTING OF THE SUN.

FOR TOMORROW...BELIEVE THAT GENERAL WARMING AND DRYING TREND SHOULD
CONTINUE...AS DRIER AIR CONTINUES TO WORK IN FROM THE WEST.
HOWEVER...STILL NOT DRY ENOUGH TO REMOVE SCATTERED COVERAGE FROM
SOME OF THE MOUNTAIN AREAS.  FOR THE MOST PART...COVERAGE SHOULD BE
ISOLATED BUT ONCE AGAIN...THE EASTERN MOUNTAINS...ALONG WITH THE
PALMER AND RATON RIDGES...SHOULD HAVE A LITTLE BETTER COVERAGE THAN
EVERYBODY ELSE.  PRIMARY CONCERNS AGAIN LOOK LIKE LIGHTNING...GUSTY
WINDS...BRIEF HEAVY RAIN...AND LOCAL SMALL HAIL.

TODAY'S TEMPERATURES ARE RUNNING PRETTY CLOSE TO AVERAGE FOR THIS
TIME OF YEAR.  READINGS TOMORROW SHOULD BE ABOUT 5 DEGREES WARMER
WITH FINAL AFTERNOON HIGHS ENDING UP SEVERAL DEGREES ABOVE AVERAGE
FOR THIS TIME OF YEAR. LW

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

SERIES OF NORTHERN STREAM TROFS HELPS TO FLATTEN THE FLOW ACROSS
COLORADO THIS WEEKEND. THE MONSOONAL MOISTURE PLUME IS SUPPRESSED
SOUTH IN THE QUASI-ZONAL FLOW. WITH THE DRY AIR IN PLACE AND WITH
TEMPERATURES WARMING ALOFT...SUNDAY LOOKS TO BE THE WARMEST DAY OF
THE PERIOD.

FRONTAL BOUNDARY SHIFTS SOUTH THROUGH THE PLAINS MONDAY AFTERNOON.
MOISTURE IS VERY LIMITED WITH THE INITIAL FRONTAL SURGE...BUT THE
EASTERLY UPSLOPE FLOW ON THE PLAINS INCREASES LOW LEVEL MOISTURE
BY WEDNESDAY AFTERNOON. UPPER LEVEL FLOW ALSO BECOMES A BIT MORE
AMPLIFIED WITH NORTHWESTERLY FLOW ALOFT EXPECTED OVER THE PLAINS
TUESDAY AND WEDNESDAY. LATEST GFS RUN IS SHOWING CAPES AROUND 2000
J/KG...DEW POINTS IN THE LOWER 60S...AND 35 KTS OF SHEAR IN THE
LOWER LEVELS. AT THIS POINT...WEDNESDAY LOOKING LIKE A POTENTIAL
SEVERE WEATHER DAY ON THE FAR EASTERN PLAINS. AREA OF CONCERN
SHIFTS SOUTHWARD FOR THURSDAY AFTERNOON AND COMBINES WITH THE
INCREASING MID LEVEL MOISTURE AS RIDGE ONCE AGAIN BUILDS OVER THE
ROCKY MOUNTAIN REGION. IF LATEST GFS IS ACCURATE MONSOON MOISTURE
PLUME IN PLAY OVER ALL OF SOUTHERN COLORADO BY NEXT FRIDAY.

HAVE WARMED HIGH TEMPS FOR SUNDAY WITH GOOD WESTERLY DOWNSLOPE
FLOW...DRYING AND WARMING AT THE MID LEVELS SUNDAY. ON MONDAY...
TEMPS COOL SLIGHTLY ON THE PLAINS WITH NORTHERLY SURGE. GOOD
RADIATIONAL COOLING EXPECTED OVERNIGHT WITH THE DRY AIR IN
PLACE...SO HAVE BUMPED OVERNIGHT LOWS DOWN A FEW DEGREES IN MANY
LOCATIONS. TEMPS TUESDAY THROUGH FRIDAY WILL BE LARGELY DEPENDENT ON
AMOUNT OF CLOUD/THUNDERSTORM COVERAGE IN THE AFTERNOON...BUT WENT
NEAR SEASONAL NORMALS FOR MOST LOCATIONS. STARK

&&

.AVIATION...
CONCERNS REVOLVE AROUND CONVECTIVE THREATS.  SCATTERED
COVERAGE OF STORMS OVER THE MOUNTAINS...PALMER DIVIDE AND RATON
RIDGE THIS EVENING...WITH MORE ISOLATED ACTIVITY ELSEWHERE.
POSSIBILITY FOR SOME BRIEF IFR/LIFR CONDITIONS IN STORMS...WITH MVFR
CONDITIONS MORE COMMON.  STORM THREATS INCLUDE LIGHTNING...GUSTY
WINDS...BRIEF HEAVY RAIN AND LOCAL SMALL HAIL.  KCOS AND KALS HAVE
THE BEST CHANCE OF SEEING A STORM...WITH NOT TOO MUCH CHANCE AT
KPUB. ACTIVITY SHOULD DIMINISH PRETTY QUICKLY FOLLOWING SUNSET. MUCH
THE SAME SCENARIO IS IN STORE FOR TOMORROW. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/40
Hazardous weather outlook, Aug 5, 10:55 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT FRI AUG 5 2011

COZ058>089-093>099-061800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1155 AM MDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS EARLY
THIS AFTERNOON AND SPREAD EAST ONTO THE PLAINS LATER THIS
AFTERNOON AND THIS EVENING. LOCATIONS OVER TELLER AND EL PASO
COUNTY AND ALONG THE RATON RIDGE WILL SEE THE GREATEST
THUNDERSTORM COVERAGE. ABUNDANT MOISTURE WILL ALLOW THUNDERSTORMS
TO PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD PRODUCE AREAS OF
FLASH FLOODING...ESPECIALLY IN AREAS THAT HAVE SEEN HEAVY RAINFALL
OVER THE PAST FEW DAYS. IN ADDITION TO HEAVY RAINFALL...THUNDERSTORMS
WILL BE CAPABLE OF WIND GUSTS TO NEAR 50 MPH AND PEA SIZE HAIL.
THUNDERSTORMS WILL DISSIPATE OVER THE MOUNTAINS AFTER SUNSET...WHILE
THUNDERSTORMS OVER THE PLAINS TRACK EAST INTO KANSAS BY SATURDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS ARE ANTICIPATED SATURDAY ACROSS SOUTHERN COLORADO.
LIGHTNING AND GUSTY WINDS APPEAR TO BE THE PRIMARY METEOROLOGICAL
CONCERNS WITH ANY STORMS THAT DEVELOP SATURDAY.

SUNDAY THROUGH TUESDAY...ISOLATED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED THESE DAYS ACROSS SOUTHERN COLORADO.
GUSTY WINDS AND LIGHTNING APPEAR TO BE THE PRIMARY METEOROLOGICAL
CONCERNS WITH STORMS THAT DEVELOP BETWEEN SUNDAY AND TUESDAY.

WEDNESDAY AND THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED FROM LATER WEDNESDAY INTO THURSDAY ACROSS SOUTHERN
COLORADO. LOCALLY HEAVY RAINS...LIGHTNING...HAIL IN EXCESS OF 1
INCH OF DIAMETER AND GUSTY THUNDERSTORMS WINDS APPEAR TO BE THE
PRIMARY METEOROLOGICAL CONCERNS WITH STORMS THAT DEVELOP FROM
LATER WEDNESDAY INTO THURSDAY...ESPECIALLY OVER EASTERN SECTIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND TONIGHT ACROSS SOUTHEAST COLORADO.

50/50

In the hours before

Special weather statement, Aug 5, 4:39 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
539 PM MDT FRI AUG 5 2011

COZ099-060015-
SPRINGFIELD VICINITY/BACA COUNTY-
539 PM MDT FRI AUG 5 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO...

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF KENTON...OR 29 MILES
SOUTHWEST OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 5
MPH.

LOCATIONS IMPACTED INCLUDE...
  CAMPO.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 194 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baca

When
August 5, 5:50 PM MST to 5:55 PM MST
Where
Baca County, 5.36 mi ENE of (Kspd)springfield Awos
Measured
0.88 in hail
Reported by
Public
Coordinates
37.310, -102.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343375.